[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.92.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 8, 1965

Emotional Reactions to Long-Term Anticoagulation

Author Affiliations

Maricopa County General Hospital Phoenix, Ariz

JAMA. 1965;191(10):865. doi:10.1001/jama.1965.03080100083029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Our observations of patients' emotional reactions to long-term anticoagulant therapy are essentially opposite to those cited in the editorial. It seems possible that the responses were artifacts of an excessive discussion of anticoagulation therapy in a small clinic and the presence of a psychiatrist-observer at regular clinic visits.The near-magic perception of this therapy is uncommon. Most patients learn little beyond the blood-thinning idea and the need to watch for bleeding. They usually want only the simple facts—how many pills to take and how often the blood is to be tested—and most do not invest the subject with magical thinking and rich emotional interest. Our patients assign more magical powers to nitroglycerin than to the coumarin drugs, for obvious reasons. And this matter of factly, rather than with emotional preoccupation, even though these pills may be just as explosive.Most of our patients accept coumarin dose changes

First Page Preview View Large
First page PDF preview
First page PDF preview
×